Can seizures cause brain damage?

1 answer | Last updated: Oct 06, 2016
Patiernan asked...

My 81 yr. old mother had a hemorrhagic stroke in June. A few days after her stroke she began to have seizures (16 to be exact)and was put on 500mg. 2x/day of Keppra. She remained on that dosage for approximately 90 days. Her doctor then weened her down to 250mg. 2x/day for 30 days, than 250mg. 1x/day for 7 days and then stopped completely. She had her last dose on a Friday evening. The following Monday she had to be rushed back into the hospital because we weren't sure if she was having another stroke. The doctors in the ER were not sure what was going on with her. Her CT Scan and MRI showed no evidence of stroke. Finally on Tuesday afternoon the doctor and I witnessed her having a seizure. They immediately put her back on the Keppra. I do not know how many seizures she may have had at that time. But as a result, she is unable to find the words when she wants to communicate something. My question to you is, could the seizures have caused brain damage? Prior to this incident, she was progressing and was able to complete a full sentence or thought. Now she is so confused. She also in exhibiting Parkinson like symptoms and has been put on Carb/Levo 25/100 mg. She started taking this medicine the day after she stopped the Keppra. Any correlation?


Expert Answers

James Castle, M.D. is a neurologist at NorthShore University HealthSystem (affiliated with The University of Chicago) and an expert on strokes.

It would be very unusual for a seizure to cause permanent brain damage. It can happen, but typically only after a very prolonged seizure - called "status epilepticus". That said, it is possible for a seizure event to cause a deterioration in a person's recovery after stroke, just the way any acute illness can cause a deterioration in stroke recovery.

With regards to the Parkinson's symptoms, there is not typically a correlation between seizure, Keppra, and Parkinson's. I would look to see if she was started on any new medications - including anti-psychotic medications or anti-nausea medications - that could cause Parkinson's symptoms. Other possibilities is that she may have had low grade Parkinson's Disease (either independently or from the stroke) that got worse during her hospital stay. I have seen worsening of Parkinson's symptoms many times during hospitalization for seemingly completely unrelated issues.

Good luck, and I would continue to work with her Neurologist on these issues.